Narcotics are powerful drugs that have strong effects on both the short and long term. These effects can cause significant harm to a person’s health and overall well-being.
10 Common Short Term Effects of Narcotics that are Dangerous
Narcotics most often refers to opioid drugs that produce a numbing and calming effect, but, also includes legal and illegal drugs like cannabis, benzodiazepines, cocaine, hallucinogens, and other controlled prescriptions drugs. Narcotics have psychoactive effects that increase their potential for abuse. With extensive availability in the United States, narcotics abuse and dependencies have become more widespread.
Need help finding treatment for addiction? Call (800) 407-7195(Who Answers?) toll free anytime.
Trafficking is on the rise for narcotics like heroin and opium and many opioid dependents are now switching or alternating use of these drugs when opioid painkillers are otherwise, unavailable or too expensive. With the continuous diversions of controlled prescription drugs (CPDs) to the street, “CPDs are increasingly the first drug abused by initiates of illicit drug abuse.” according to the DEA’s 2014 Drug Threat Assessment and opioid prescription painkillers were second only to marijuana in the estimated 2.9 million past year illicit drug initiates aged 12 or older in 2012.
The notions that CPDs can be used with a greater degree of safety without the effects and consequences associated with illegal drugs are false. More than half of the 2013 drug overdose deaths (43,982) in the U.S. involved CPDs and “Of the 22,767 deaths relating to prescription drug overdose in 2013, 16,235 (71.3%) involved opioid painkillers, and 6,973 (30.6%) involved benzodiazepines”, according to the CDC. Thousands of emergency department visits annually involve non-medical use of narcotics and with the significant increase in narcotic users, abusers, and dependents, it is wise to know the 10 common short term effects of narcotics that are dangerous.
1. Breathing Irregularities
Opioid narcotics like heroin, morphine, methadone, and codeine are central nervous system (CNS) depressants that slow down breathing and heart rates, sometimes, to fatal extents. The most common symptoms of opioid overdose is slowed or irregular breathing that either stops or leads to vital organ damages including hypoxia (brain damage) and damages to the heart, kidney, liver, and lungs as oxygen levels in the blood decrease. Impending death is most often recognizable when the person emits choking or gurgling noises commonly known as the “death rattle”.
Benzodiazepines are tranquilizers prescribed to treat anxiety or insomnia and also work by depressing the CNS. Combining these drugs with other narcotics or alcohol is too often, fatal. According to the CDC, “People who died of drug overdoses often had a combination of benzodiazepines and opioid painkillers in their bodies.”
Narcotics that have a CNS stimulant effect such as cocaine elevates respiration and can lead to breathing difficulties as well as consequential organ damages or total respiration failures.
2. Cardiovascular Problems
The heart is the central organ that pumps blood throughout the body and narcotics can slow down or speed up heart rate and blood pressure to dangerous levels inducing arrhythmias or irregular heart rates, heart attack, or stroke.
Impaired cardiovascular and circulatory damages common with intravenous narcotic abusers can damage blood vessels and veins, heart tissues, and muscles, leading to a higher risk of developing infections or diseases, beyond the risks of overdose and early death.
3. Dizziness or Lightheadedness
Dizziness or lightheadedness can be short term effects of narcotics that lead to falls, accidents, and other injuries. People who use narcotics should pay close attention to these effects that can be early symptoms of problematic health conditions. Those who are pregnant or elderly may be more vulnerable to these dangers.
4. Fainting or Loss of Consciousness
Often a result of low oxygen levels in the brain when the pulmonary or cardiovascular system begin to fail and these short term effects of narcotics are dangerous signs of overdose. “Nodding off” and fluctuations between arousal and unconsciousness is a common effect of opioid narcotic intoxication, but, when the person loses consciousness and is unable to be aroused, emergency treatment is necessary.
5. Loss of Coordination
Narcotics impair motor functioning skills and driving or operating heavy machinery is warned against when using narcotics such as prescription opioids or benzodiazepines because of the CNS depressant effects of these drugs that cause delayed response times and loss of coordination.
Clumsiness, falling, problems standing, or bumping into objects are some of the most common short term effects of narcotics that are dangerous leading to unintentional injuries. According to the CDC, “Drug misuse and abuse caused about 2.5 million emergency department (ED) visits in 2011. Of these, more than 1.4 million ED visits were related to prescription drugs.”
6. Speech Difficulties
Incoherent speech, mumbling, or speech difficulties can be short term effects of narcotics that are dangerous if the person is unable to communicate their needs including possible overdose symptoms.
Slowed cognition and confusion are common short term effects of narcotics that are dangerous because it often places the person at an extra risk of harm from injuries, abuse, and social disparities or consequencessuch as job loss. It may also be a significant sign of overdose.
8. Loss of Inhibitions, Moral Reasoning, and Judgment
Narcotics change the way the brain works by inhibiting moral reasoning and judgment in response to the pleasurable effects of the drugs. People who use narcotics often engage in unwanted, immoral, or illegal acts without worrying about the dangerous consequences while they are intoxicated.
9. Inability to Regulate Body Temperature
Inability to regulate body temperature is a result of autonomic nervous system dysregulations that can lead to organ failures and death. People who use narcotics may feel colder to the touch or appear flushed or pale and suffer extreme temperature fluctuations, especially when they begin to withdraw from the drugs. CNS stimulants have a special tendency to elevate temperatures to excessive degrees causing dehydration and other complications leading to overdose.
10. Excessive Nausea and Vomiting
Excessive nausea and vomiting is dangerous because it often leads to dehydration which can impair organ systems and functioning. If nausea persists, chances are the person will limit their intake of fluids adding to the dehydration risks.
An often overlooked complication of vomiting when using narcotics is the possibility of aspiration on spittle or vomit. Inhaling the vomit or spittle increases the risk of pulmonary infections and diseases; and if unconscious, respiratory failure and death.
We can help you find the treatment you need. Call (800) 407-7195(Who Answers?) toll free now.
For further information on clinical signs of a substance use disorder, see: 10 Signs of Drug Addiction.